MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-ASD-038
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Pericardial Effusion (3271); Heart Failure/Congestive Heart Failure (4446)
Date of Event 08/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The article, "late erosion of amplatzer septal occluder device 9 years after the implantation.A case report.", was reviewed.The article presented a case study of a 50-year-old female with an atrial septal defect (asd).It was reported that on an unknown date, a 38mm amplatzer septal occluder (aso) was implanted to occlude an atrial septal defect with a maximum diameter of 29mm.It was later reported 9 years later, the patient presented at the emergency room with symptoms of cardiogenic shock.Transthoracic echocardiography revealed a large pericardial effusion with tamponade physiology.A decision was made to perform emergency pericardiocentesis and 700 ml of fluid was drained and the patient was stabilized.The patient was later admitted for surgery to explant the 38mm aso for suspected cardiac erosion.During procedure, a perforation was discovered in the roof of the left atrium which was surgically closed.The asd was repaired with a pericardial patch after explant of the 38mm aso.The patient status was reported as stable.The article concluded diagnosis and treatment of cardiac erosion are not always easy.It may occur even a long time after the placement of the device and in these cases, a level of clinical suspicion is demanded.The surgical repair may also be extremely challenging.On the other hand, cardiologists should consider referring patients with asd for surgery in the first place when a number of risk factors are present.[the primary and corresponding author was nikolaos koumallos, department of cardiac surgery, hippokration general hospital, athens, greece, with corresponding email: koumallosn@yahoo.Gr].
 
Additional Manufacturer Narrative
An event of erosion of an amplatzer septal occluder nine years after implant of the device was reported through a literature article.Information from the article indicated a larger occluder when compared to the defect size was implanted and the patient had an absent aortic rim which are risk factors for device erosion.Because of this, the authors believed the defect should have been treated surgically originally.There is no indication of a product quality issue with regards to manufacture, design, or labeling.

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17720284
Report Number2135147-2023-03918
Device Sequence Number7163203
Product Code MLV
UDI-Device Identifier00811806010267
UDI-Public00811806010267
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-ASD-038
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/17/2023
Initial Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age50 YR
Patient SexFemale